Alert archive / Washington / Freeze Warnings in 2013

Freeze Warning 2, NWS Spokane, WA

April 30, 20136 counties in Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this freeze warning at Apr 30, 2013, 3:01 AM PDT for 6 counties in Washington; Nez Perce County, Idaho. It took effect at May 1, 2013, 1:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2013, 3:01 AM PDT (10:01 UTC)
In effect from
May 1, 2013, 1:00 AM PDT
Expired
May 1, 2013, 7:57 AM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WWUS76 KOTX 301001
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
301 AM PDT TUE APR 30 2013

...FREEZING TEMPERATURES TUESDAY NIGHT AND WEDNESDAY MORNING...

.AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND CLEARING
SKIES TUESDAY EVENING WILL SET THE STAGE FOR FREEZING TEMPERATURES
TUESDAY NIGHT INTO WEDNESDAY MORNING.

IDZ026-WAZ032-034-041-301815-
/O.NEW.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
301 AM PDT TUE APR 30 2013

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY.

* TEMPERATURES: 28 TO 33 F.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S
  AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM.

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS 
  PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND 
  VALLEYS. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE
EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY
OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING.

&&

$$
4 follow-up statements
773 
WWUS76 KOTX 301443
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
743 AM PDT TUE APR 30 2013

...FREEZING TEMPERATURES TUESDAY NIGHT AND WEDNESDAY MORNING...

.AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND
CLEARING SKIES TUESDAY EVENING WILL SET THE STAGE FOR FREEZING
TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY MORNING.

IDZ026-WAZ032-034-041-302245-
/O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
743 AM PDT TUE APR 30 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
WEDNESDAY...

* TEMPERATURES: 28 TO 33 F.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S 
  AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. 

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS 
  PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND 
  VALLEYS. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE
EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY
OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING.

&&

$$
636 
WWUS76 KOTX 302113
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
213 PM PDT TUE APR 30 2013

...FREEZING TEMPERATURES TONIGHT AND TOMORROW MORNING...

.AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND
CLEARING SKIES LATER THIS EVENING WILL SET THE STAGE FOR FREEZING
TEMPERATURES TONIGHT INTO TOMORROW MORNING.

IDZ026-WAZ032-034-041-010700-
/O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
213 PM PDT TUE APR 30 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
WEDNESDAY...

* TEMPERATURES: 28 TO 33 F.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S 
  AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. 

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS 
  PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND 
  VALLEYS. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE
EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY
OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING.

&&

$$
514 
WWUS76 KOTX 010518
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1018 PM PDT TUE APR 30 2013

...WIDESPREAD FREEZING TEMPERATURES WEDNESDAY MORNING...

.AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND
CLEARING SKIES WILL SET THE STAGE FOR FREEZING TEMPERATURES
BY EARLY WEDNESDAY MORNING.

IDZ026-WAZ032-034-041-011500-
/O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
1018 PM PDT TUE APR 30 2013

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT
WEDNESDAY...

* TEMPERATURES: 28 TO 33 F.

* TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S 
  AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. 

* IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS 
  PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND 
  VALLEYS. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE
EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY
OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING.

&&

$$
887 
WWUS76 KOTX 011457
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
757 AM PDT WED MAY 1 2013

IDZ026-WAZ032-034-041-011600-
/O.CAN.KOTX.FZ.W.0002.000000T0000Z-130501T1500Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC...
GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO...
QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE
757 AM PDT WED MAY 1 2013

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FREEZE
WARNING.

TEMPERATURES ACROSS THE AFFECTED AREAS HAVE BEGAN TO WARM ABOVE
FREEZING THIS MORNING. THIS HAS ENDED THE THREAT FOR FREEZE DAMAGE
TO SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Apr 30, 2:49 AM PDT, 12 minutes earlier.

Area forecast discussion, Apr 30, 2:49 AM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
249 AM PDT Tue Apr 30 2013

.SYNOPSIS...
The winds will subside this evening. Chilly temperatures are
expected tonight and Tuesday night, with many places in the Inland
Northwest falling below freezing. Isolated snow showers will be
found over the Panhandle mountains through Tuesday, followed by
drier and warmer weather for the rest of the week and the weekend.

&&

.DISCUSSION...

...FREEZING TEMPERATURES ACROSS THE REGION TONIGHT...

Tuesday and Tuesday night: A cold core upper-level trof will
dominate the weather over the Inland NW before shifting east
Wednesday night. This will place the region on the unstable side
of a cool northerly jet promoting widely scattered afternoon
showers of snow, graupel, and rain focusing mainly over the ID
Panhandle and eastern reaches of WA. High pressure will begin to
build in from the west Tuesday night setting the stage for a cold
night across the region and likelihood for widespread freezing
temperatures.

* Precipitation: Given the -30 to -34C cold pool aloft and
  northerly jet axis over western Wa...there is a lot of
  uncertainty regarding meso-scale features (vort max) that could
  focus clusters of showers. Otherwise...there are a few key
  features will be focusing on this morning to bring a shower
  threat before showers become widely scattered after 18z with the
  help of afternoon heating and orographics.

An axis of instability and weak midlevel convergence extends east
to west across Shoshone County and has resulted in periods of
light snow along the I-90 corridor between Spokane and Mullan.
Northwest flow has also resulted in increasing clouds and perhaps
light shower activity along the Blue Mtns and Camas Prairie. Most
of this activity is in the form of flurries except in the higher
terrain of Shoshone County courtesy of dewpoints in the teens to
low twenties.

Aside from heating triggering showers across much of Ern WA and
Nrn ID Tuesday afternoon, we will be focusing on a shortwave
dropping south from southern BC. This feature has been picked up
on all guidance and is expected to swing through during peak
heating today and could easily focus a cluster of showers capable
of producing upwards of a tenth of an inch of liquid but most
precipitation amounts should be lower given the dry air in the
lower levels. P-type for the most part will be a combination of
snow or graupel with rain mixed in at times in the lowest
elevations of the lower Basin and L-C Valley. Under the heaviest
showers, a quick burst of snow may lead to slick roadways
temporarily but any accumulations will likely melt quickly after
the shower moves on.

* Temperatures: High temperatures will be below normal for second day
  in a row and generally 2-6 degrees cooler across ID and far
  eastern reaches of WA...trending similar to Monday for the
  Cascades and western Basin. Light winds and clearing skies
  overnight will lead to a cold night across the region with most
  valley locations likely to achieve freezing temperatures. A few
  of the coldest spots such as Deer Park, Cheney, and Priest Lake
  could experience a hard freeze with temperatures dipping into
  the teens to low twenties. As such, we have issued a freeze
  warning for our zones which are in climatological growing season
  and includes: Wenatchee Valley, Moses Lake Area, L-C Valley, and
  Lower Garfield/Asotin Counties. While Wenatchee AP may only drop
  to 34F...many outlying locations within the river valley should
  drop between 29-32F.

* Wind: Winds will be several magnitudes weaker then the last few
  days but remain breezy in a few locations. The main focus will
  be in the Okanogan Valley where modest northerly gradients and
  increasing northerly jet will lead to sustained winds of 15-20
  and gusts to 30 mph. Breezy west/northwest winds will also exist
  from Wenatchee to Pullman or generally along the lower rim of
  the Columbia Basin associated with a 8-10mb cross CWA pressure
  gradient but the good news is winds aloft will only support
  gusts to 20-25 mph and should have much lower impacts then the
  last couple of days.

Wednesday through Monday: Dry weather and warming temps under
broad short-wave ridging will accompany mostly clear/mostly sunny
skies for the majority of the Ern Wa and N Id zones through
Thurs. Though confidence is not great, we've trended the fcst
toward a more amplified northerly steering flow, roughly a 50/50
compromise between the farthest west ECMWF (which brings valley
rain and mtn snow showers to N Id Thurs Nt and Fri) and the
farther east tracks of the GEM/dgex/gfs. This decision was based
at least partly on national guidance. The result will be a slower
warming trend overall and a chance of mainly mtn snow showers
Thurs Nt and Fri for the Idaho Panhandle associated with a digging
vort max that tracks SE through Wrn Montana. Modified soundings
show sufficiently steep lapse rates topping an uncapped sfc that
should produce an environment favorable for isolated
showers...especially Fri afternoon for the N Id Mtns. Significant
accumulations are not expected. Upper ridging and warmer weather
will return by Saturday, though there is considerable uncertainty
as to how long this ridge will last. We've therefore left the
fcst relatively unchanged for these fcst periods.

The good news...as it stands at this point...is that the
race/run/walk festivities in Spokane for Sunday May 5 looks dry
and mostly sunny. Stay tuned...
bz

&&

.AVIATION...
06Z TAFS: Winds will continue to diminish as we move into the
overnight hours. Clouds should not present any problems with
sct-bkn decks between 8K to 12K feet tonight depending on time
and location. Winds will pick up slightly tomorrow late morning into
the afternoon but nothing compared to today. VFR conditions will
persist through the TAF period for all sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  29  56  34  65  43 /  20  10   0   0   0   0
Coeur d'Alene  50  27  55  32  64  40 /  20  10   0   0   0   0
Pullman        48  26  54  32  65  39 /  20  10   0   0   0   0
Lewiston       54  31  60  38  71  44 /  20  10   0   0   0   0
Colville       55  28  61  33  69  40 /  20   0   0   0   0   0
Sandpoint      49  28  54  30  63  36 /  30  10   0   0   0   0
Kellogg        44  28  51  33  62  39 /  30  10   0   0   0   0
Moses Lake     61  28  65  35  74  43 /   0   0   0   0   0   0
Wenatchee      59  34  63  39  72  46 /   0   0   0   0   0   0
Omak           58  29  65  33  73  41 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 1 AM to 8 AM PDT Wednesday for Lewiston Area.

WA...Freeze Warning from 1 AM to 8 AM PDT Wednesday for Lower
     Garfield and Asotin Counties-Moses Lake Area-Wenatchee Area.

&&
Hazardous weather outlook, Apr 29, 8:11 PM PDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
811 PM PDT MON APR 29 2013

IDZ001>004-026-027-WAZ031>038-041>044-301300-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
811 PM PDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2013Freeze Warnings in Idaho, 2013Every freeze warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.